Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Green Bay, WI

May 31, 2019Oconto County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 31, 2019, 4:42 PM CDT for Oconto County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2019, 4:42 PM CDT (21:42 UTC)
Expired
May 31, 2019, 5:16 PM CDT
In force
34 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oconto County, WI

The radar

The Green Bay radar (KGRB), 31 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WUUS53 KGRB 312142
SVRGRB
WIC083-312230-
/O.NEW.KGRB.SV.W.0003.190531T2142Z-190531T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
442 PM CDT Fri May 31 2019

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southern Oconto County in northeastern Wisconsin...

* Until 530 PM CDT.

* At 442 PM CDT, a severe thunderstorm was located near Oconto, or 17
  miles northwest of Bay Shore Park, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Oconto, Gillett, Little Suamico, Oconto Falls, Abrams, Stiles,
  Pensaukee, Morgan, Sampson and Underhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4466 8801 4467 8799 4466 8798 4468 8799
      4468 8804 4477 8824 4479 8825 4485 8825
      4486 8844 4491 8849 4496 8845 4504 8830
      4486 8779 4464 8797
TIME...MOT...LOC 2142Z 299DEG 32KT 4486 8798 

HAIL...1.00IN
WIND...60MPH
 
$$

Uhlmann
2 follow-up statements
023 
WWUS53 KGRB 312200
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
500 PM CDT Fri May 31 2019

WIC083-312230-
/O.CON.KGRB.SV.W.0003.000000T0000Z-190531T2230Z/
Oconto WI-
500 PM CDT Fri May 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN OCONTO COUNTY...

At 458 PM CDT, a severe thunderstorm was located near Oconto, or 11 
miles north of Bay Shore Park, moving southeast at 35 mph. A second 
storm was located 4 miles south of Oconto Falls, moving southeast at 
35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Oconto, Little Suamico, Oconto Falls, Abrams, Stiles, Pensaukee,
Morgan, Sampson, Lena and Brookside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4466 8801 4467 8799 4466 8798 4468 8799
      4468 8804 4477 8824 4479 8825 4485 8825
      4485 8827 4497 8812 4486 8779 4471 8792
      4469 8793 4464 8797
TIME...MOT...LOC 2158Z 300DEG 31KT 4480 8785 

HAIL...1.00IN
WIND...60MPH
 
$$

Uhlmann
558 
WWUS53 KGRB 312216
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
516 PM CDT Fri May 31 2019

WIC083-312225-
/O.CAN.KGRB.SV.W.0003.000000T0000Z-190531T2230Z/
Oconto WI-
516 PM CDT Fri May 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OCONTO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible before the storms exit the area.

LAT...LON 4466 8801 4467 8799 4466 8798 4468 8799
      4468 8804 4477 8824 4479 8825 4485 8825
      4485 8827 4497 8812 4486 8779 4471 8792
      4469 8793 4464 8797
TIME...MOT...LOC 2212Z 299DEG 32KT 4473 8766 

$$

Uhlmann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:12 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 31, 3:12 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
312 PM CDT Fri May 31 2019

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 309 PM CDT Fri May 31 2019

Scattered showers and thunderstorms tonight into Saturday. Turning
much cooler for the weekend, then temperatures rebounding to near
seasonal normals by the middle to latter part of next week.

The large scale pattern across North America will settle into a
fairly typical early summer regime during the forecast period. A
seasonably strong band of westerlies will remain across southern
Canada. Modest amplitude early will give way to a nearly zonal
regime by the middle of next week, then some reamplification will
occur late in the period.

Precipitation chances will primarily be tied to the passage of
frontal systems through the region, likely resulting in near to
modestly above normal amounts. Temperatures will drop to below
normal for the weekend and the start of the new work week, then
should rebound close to seasonal normals.
&&

.SHORT TERM...Tonight and Saturday
Issued at 309 PM CDT Fri May 31 2019

Not much change to expectations about convective development and
behavior since the mid-day update. Deep mixing took dewpoints down
during the afternoon, leaving an inverted-V temperature/moisture
profile, but with limited buoyancy. Gusty winds are still likely
with the strongest storms during the late afternoon and evening,
with a marginal risk of damaging/severe gusts.

The front will slow as it reaches southern Wisconsin late tonight
as a strong shortwave digs southeast toward the Lake Superior
region. That should lead to a significant increase in
precipitation coverage tomorrow, especially over east-central
Wisconsin. Precipitation could be sufficient to produce another
widespread soaking rainfall over east-central Wisconsin, though
amounts are not expected to be sufficient to generate more than
minor flooding of low-lying areas. The potential for northeast
winds to produce some additional flooding/erosion along the
shores of the lake and bay will need to be monitored, though wind
speeds are not expected to be nearly as strong as with a couple of
the past events.

.LONG TERM...Saturday Night Through Friday
Issued at 309 PM CDT Fri May 31 2019

Split flow entering the western CONUS to persist into the middle
of next week before consolidating as a weak upper low over the
southwest CONUS moves toward the mid-MS Valley by the end of the
work week. As all of this occurs, northeast WI to be under the
influence of strong westerlies running along the northern tier of
states. The best precipitation chance would arrive late Tuesday
into Wednesday associated with a cold front/mid-level shortwave
trough. After a cool weekend into Monday, temperatures will return
to near normal levels for the rest of next week.

Precipitation should have come to an end by Saturday evening as
the initial cold front/mid-level shortwave trough pull away from
WI. High pressure to build across the Upper Midwest for the rest
of Saturday night with a drier air mass moving into WI. Look for
skies to clear and winds to become relatively light out of the
northwest. Min temperatures to range from the upper 30s to around
40 degrees north (with patchy frost possible in our colder
locations), to the middle to upper 40s south. The high pressure
will push east into the western Great Lakes on Sunday and provide
mostly sunny skies, low relative humidity and cool conditions. Max
temperatures to only reach around 60 degrees far north/near Lake
MI, mainly middle 60s south.

A new wrinkle to the forecast has popped up beginning Sunday night
as both the NAM and GFS now increase the clouds over northeast WI
in response to an uptick in WAA and a shortwave dropping southeast
through the mean flow aloft. Both of these models already bring
light rain showers into parts of the forecast area after midnight,
while the GEM and ECMWF remain dry. The concern is that with a dry
air mass in place, how much precipitation will actually make it to
the ground? Have increased cloud cover and may introduce a small
pop to northern WI depending on collaboration with surrounding
offices. This unknown would also impact min temperatures as more
clouds would prevent readings from dropping too far and take the
frost out of the forecast. This potential chance for rain would
continue through Monday morning as the warmer air aloft surges
into the region. Once again, the amount of clouds and extent of
any rain will impact temperatures. Prefer to keep readings below
normal with upper 50s to around 60 degrees near Lake MI, middle
60s north and upper 60s south.

Northeast WI to reside between the stronger isentropic lift to our
east and out next weather maker into the form of another cold
front/mid-level shortwave trough to our west Monday night,
therefore dry conditions are expected. As this system tracks east
into the Upper MS Valley on Tuesday, increasing moisture transport
spreads into WI and may bring showers/thunderstorms back into the
forecast, especially during the afternoon hours. Max temperatures
for Tuesday to range from the lower to middle 60s near Lake MI,
lower to middle 70s elsewhere. Chance of showers/storms to
continue into Tuesday night as the cold front/shortwave trough
combination push east across WI. Temperatures are expected to be
close to normal.

High pressure to then build into the Great Lakes region Wednesday
night and reside to our east on Thursday. Look for quiet weather
conditions with max temperatures Thursday holding in the lower to
middle 60s near Lake MI, lower to middle 70s for inland locations.
As a new upper trough hits the Pacific Northwest late next week,
the upper low over the southwest CONUS gets kicked out and is
forecast to reach the mid-MS Valley by next Friday. It appears
that any showers or thunderstorms associated with this system will
remain to our south through 00Z Saturday, thus have kept Friday
dry for most of the forecast area. The exception may be far
northern WI where a weak frontal boundary to exist and focus a
potential for showers. Temperatures to remain seasonable on Friday
with lower to middle 60s lakeside, lower to middle 70s elsewhere.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1242 PM CDT Fri May 31 2019

Mainly VFR conditions are expected into this evening. Scattered
thunderstorms are expected to develop during the afternoon as a
cold front sags south into the area. As the coverage of showers
and thunderstorms increase tonight, ceilings will probably lower
to MVFR over at least central Wisconsin.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Kallas
AVIATION.......Skowronski
Hazardous weather outlook, May 31, 2:26 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
226 PM CDT Fri May 31 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
226 PM CDT Fri May 31 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop during the late
afternoon and evening, and continue overnight. A few of the
storms during the late afternoon and evening could produce gusty
winds and hail. An isolated severe storm is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a slight chance for thunderstorms on Saturday, but
severe storms are not expected.

Patchy frost is expected over parts of northern Wisconsin both
Saturday night and Sunday night as temperatures dip into the
middle to upper 30s.

Thunderstorms are possible again Tuesday into Tuesday night, but
it is too early to determine their severe potential at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this evening.

LMZ521-522-541>543-011100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
226 PM CDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop during the late
afternoon and evening hours. Gusty winds with the storms will pose
a hazard to boaters on the lake and bay.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are possible Saturday and again Tuesday afternoon
and evening. The storms will pose a hazard to boaters on the lake
and bay.

Skowronski/Kallas

In the hours before

Special weather statement, May 31, 3:19 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Green Bay WI
319 PM CDT Fri May 31 2019

WIZ005-010>013-018>022-030-031-040-073-074-312115-
Southern Marinette County WI-Langlade WI-Vilas WI-Marathon WI-
Oneida WI-Northern Marinette County WI-Lincoln WI-
Southern Oconto County WI-Shawano WI-Kewaunee WI-Florence WI-
Northern Oconto County WI-Door WI-Menominee WI-Forest WI-
319 PM CDT Fri May 31 2019

...SPECIAL WEATHER STATEMENT...

At 319 PM CDT, trained weather spotters reported pea size hail with
a cluster of thunderstorms moving across northeast Wisconsin. These
storms are moving southeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this group of storms.

Locations impacted include...
Wausau, Marinette, Sturgeon Bay, Antigo, Rhinelander, Crandon,
Merrill, Menominee, Oconto and Lac Du Flambeau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4533 8681 4459 8737 4468 8781 4502 8740
      4506 8752 4470 8792 4510 9020 4512 9004
      4598 9005 4573 8786 4560 8777 4535 8789
      4538 8768 4517 8774 4503 8740 4521 8742
      4522 8721 4541 8698 4543 8681
TIME...MOT...LOC 2019Z 292DEG 27KT 4571 8966

Uhlmann
Special weather statement, May 31, 3:40 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Green Bay WI
340 PM CDT Fri May 31 2019

WIZ020-021-073-074-312130-
Southern Oconto County WI-Southern Marinette County WI-
Northern Oconto County WI-Menominee WI-
340 PM CDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARINETTE...NORTHEASTERN
MENOMINEE AND CENTRAL OCONTO COUNTIES UNTIL 430 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mountain, or 27 miles north of Shawano, moving southeast at 35 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oconto, Mountain, Pound, Bear Paw Scout Camp, Peshtigo, Beaver,
Spruce, Coleman, Breed and Lena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4510 8861 4530 8849 4508 8768 4483 8783
TIME...MOT...LOC 2038Z 295DEG 30KT 4517 8846

Uhlmann
Local storm report, May 31, 4:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
424 PM CDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     SURING                  45.00N 88.38W
05/31/2019                   OCONTO             WI   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN CITY.

&&

SAC
Local storm report, May 31, 4:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
429 PM CDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             MOUNTAIN                45.18N 88.48W
05/31/2019  M0.50 INCH       OCONTO             WI   TRAINED SPOTTER

            ALSO 0.25 RAIN AND WIND GUSTS TO50 MPH

&&

RICHM
Special weather statement, May 31, 4:32 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
432 PM CDT Fri May 31 2019

WIZ022-312200-
Door WI-
432 PM CDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DOOR COUNTY UNTIL 500 PM
CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jacksonport, or 13 miles northeast of Sturgeon Bay, moving southeast
at 40 mph. Additional scattered thunderstorms will be possible
through the late afternoon and evening.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sturgeon Bay, Jacksonport, Egg Harbor, Whitefish Bay, Baileys Harbor,
Peninsula Center, Valmy, Institute, Potawatomi State Park and
Whitefish Dunes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4501 8710 4486 8715 4478 8726 4472 8730
      4481 8757 4513 8725 4506 8702
TIME...MOT...LOC 2131Z 294DEG 34KT 4499 8722

Uhlmann
Local storm report, May 31, 4:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
437 PM CDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             N JACKSONPORT           44.98N 87.18W
05/31/2019  M0.25 INCH       DOOR               WI   TRAINED SPOTTER

&&

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:27 PM CDTSpecial Weather StatementGRBMarinette48 min
May 31, 3:03 PM CDTSpecial Weather StatementGRBLanglade, Menominee42 min
May 31, 3:19 PM CDTSpecial Weather StatementGRBDoor, Forest, Langlade, Lincoln, Marinette, Menominee and 2 more56 min
May 31, 3:40 PM CDTSpecial Weather StatementGRBOconto50 min
May 31, 3:51 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto39 min
May 31, 4:20 PM CDTSevere Thunderstorm WarningGRBOconto25 min
May 31, 4:32 PM CDTSpecial Weather StatementGRBDoor28 min
May 31, 4:38 PM CDTSpecial Marine WarningGRB37 min
May 31, 4:57 PM CDTSpecial Weather StatementGRBLanglade, Lincoln, Marinette, Menominee, Oconto48 min
May 31, 5:43 PM CDTSpecial Weather StatementGRBMenominee, Oconto47 min
May 31, 5:57 PM CDTSevere Thunderstorm WarningGRBMenominee, Oconto, Shawano48 min
May 31, 6:04 PM CDTSpecial Weather StatementGRBMarathon41 min
May 31, 6:11 PM CDTSpecial Marine WarningGRB43 min
May 31, 6:12 PM CDTSpecial Marine WarningGRB63 min
May 31, 6:38 PM CDTSpecial Weather StatementGRBKewaunee37 min
May 31, 6:43 PM CDTSpecial Weather StatementGRBShawano47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.